Low Sodium and Lung Cancer
Is there a link between low sodium levels and adenocarcinoma of the lung?
Barbara Campling, MD, Medical Oncologist, responds:
Patients with lung cancer can develop low sodium levels (hyponatremia) for the same reasons as other patients. These reasons can include heart failure, liver cirrhosis, use of diuretic medications, adrenal insufficiency, hypothyroidism, or renal failure. In addition, patients with lung cancer may develop a syndrome called SIADH (syndrome of inappropriate antidiuretic hormone secretion). SIADH is caused by abnormal secretion of antidiuretic hormone (vasopressin) and/or atrial natriuretic peptide by the tumor, resulting in excessive retention of fluid in the body. This syndrome most commonly occurs in patients with small cell lung cancer, and is seen quite commonly with that disease. SIADH may also occur occasionally in other types of lung cancer, including adenocarcinoma, as well as in some cancers of other origins. If the sodium levels fall very low, the patient may have symptoms including nausea/vomiting, headache, confusion, and even seizures. SIADH usually responds to therapy, which can include a "free water" restriction (limiting water intake), infusion of high sodium intravenous fluids for replacement, or the use of certain types of diuretics. Ultimately, the underlying cause must be treated, and if the cancer responds to treatment, the hyponatremia usually resolves.
Here's a paper on the subject for further information:
Campling BG, Sarda IR, Baer KA, Pang SC, Baker HM, Lofters WS, Flynn TG. Secretion of atrial natriuretic peptide and vasopressin by small cell lung cancer. Cancer. 1995;75:2442-51.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania